What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 27, 8:34 PM EST, 28 minutes earlier.
Area forecast discussion, Mar 27, 8:34 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
934 PM EDT Sat Mar 27 2021
.Forecast Update...
Issued at 934 PM EDT Sat Mar 27 2021
Adjusted PoPs a bit quicker for the first few hours of the short
term per radar trends. Line of storms was moving from around Parke
county southwest to east central Illinois and southeastern Missouri,
very near an approaching cold front. Instability was lacking with
the broken northern part of the line over west central Indiana.
Parke county cell was showing near 50 maximum estimated hail size
and winds to near 40 knots 3,500 feet off the surface. With little
instability lacking, it will be tough to mix those winds down.
Still, would not rule out an isolated borderline severe wind or hail
report over the next few hours as the line moves east.
&&
.Short Term...(This evening through Sunday night)
Issued at 252 PM EDT Sat Mar 27 2021
...Severe Thunderstorms Possible Tonight...
...Much Cooler on Sunday...
Rest of Today
High pressure is moving to the northeast, providing some pressure
fall induced scattered cloud cover just north of central Indiana.
Elsewhere, expanding cloud cover from an ongoing MCC over the
Tennessee Valley has created mostly cloudy conditions over portions
of SE central Indiana, although this should move off to the east by
mid afternoon. Overall, mostly sunny conditions reside over a
majority of central Indiana creating an efficient environment for
diurnal warming. A fairly dry surface layer should allow for near
dry adiabatic warming this afternoon, placing high temperatures in
the low to mid 70s. A frontal boundary is currently developing over
northern MO/IL that could induce some added cloud cover over far
northern portions of central Indiana prior to sundown.
This Evening and Tonight...
As mentioned previously, the surface layer over central Indiana will
will be fairly dry this afternoon with dew points in the mid 50s.
This looks to continue into the evening hours as the MCC over
Tennessee blocks Gulf moisture from reaching central Indiana. A
narrow plume of moisture could wrap around this feature creating
some increased surface moisture prior to cold front arrival. As seen
in the 18Z sounding from ILX, a strong cap is currently resides in
the warm sector limiting any convective initiation out ahead of an
advancing cold front. Adiabatic warming can be a very efficient way
of increasing afternoon temperatures, but it also will inhibit
buoyancy if convective development is suppressed prior to sundown as
seen today. When this happens, steep inversions typically develop
near the surface creating a strong convective inhibition layer. This
looks to be a major limiting factor this evening as convection along
the front approaches. This will cause surface based thunderstorms to
lift over the inversion into a dry, non-conducive environment,
reducing the severe weather risk overnight.
There are some scenarios where severe thunderstorm development
remains a possibility... If the MCC moves quick enough to the east,
allowing for some moisture return this evening, there still remains
a limited window of opportunity prior to steep surface cooling after
dusk. 0-3km shear, both directional and speed, will be sufficient
for rotating updrafts. This along with steep lapse rates above the
EML could allow for an isolated severe thunderstorm to develop over
far southern portions of central Indiana. All forms of severe
weather including an isolated tornado would be possible in this
scenario. However, at this time, this looks like an unlikely
solution. Secondly, Over far western portions of central Indiana,
the advancing cold front may reach the Indiana border prior to CIN
developing allowing for some strong to severe surface based
thunderstorms.
Overall, numerous showers and isolated thunderstorms are likely
over most of tonight, with brief heavy rainrates possible at
times. Some showers may still develop in the cold sector
especially at showers and thunderstorms become elevated and add
moisture into the mid levels.
Sunday and Sunday Night...
Some lingering showers and isolated thunderstorms could still be
ongoing during the morning hours over SE portions of central
Indiana. This should move off to the east by mid morning as fairly
strong CAA takes over. The supplanted airmass will be rather dry with
dew points in the mid 20s. The dry airmass along with partly to
mostly sunny skies should help overcome some of the moderate CAA
pushing temperatures into the low to mid 50s. This will result in
surface RH values between 30 and 40 percent. Fairly strong winds on
the backside of the low could promote some fire risk and will have
to be monitored in the upcoming forecasts. Clear skies overnight and
mid 20 dew points will drop overnight lows below freezing.
&&
.Long Term...(Monday through Saturday)
Issued at 252 PM EDT Sat Mar 27 2021
Generally quiet weather is expected for much of the long term period
with surface high pressure building across the area beginning on
Monday. This building high pressure will quickly move to the east by
late Monday into early Tuesday as the first system of the period
nears the area. Current expectations are that a strong upper level
low pressure system will move through southern Canada with a surface
cold front stretching down through much of the Central United
States. Central Indiana will be situated in the warm sector with
temperatures rising into the upper 60s on Tuesday before the system
passes through Tuesday night. The flow from the Gulf will be fairly
weak ahead of this system, so don't expect much when it comes to
precipitation, but a few areas could amounts approaching a half
inch. Pressure gradients from the strong low to the north and high
pressure to the east will bring winds of 20-30 mph to the area
during the day Tuesday.
After the system exits, strong northwesterly flow will usher in the
coolest temperatures since the middle of March. This strong
northwesterly flow will bring moisture from Lake Michigan into the
area and may cause some light rain across the area with much
likelier chances for a thick cloud cover. Will increase cloud cover
to mostly cloudy with that in mind. Conditions return back to near
normal Friday into Saturday as upper level ridging returns and
southerly flow builds back in.
&&
.Aviation...(00Z TAF Issuance)
Issued at 651 PM EDT Sat Mar 27 2021
IMPACTS:
- VFR conditions to become MVFR and possibly worse at times in
convection 02z-11z.
- Line of thunderstorms expected to move east across the terminals
02z-06zz 28/02z. Trailing convection through 09z-11z.
DISCUSSION: A cold front will move across central Indiana late this
evening and overnight. Squall line expected to be near the front and
could bring bring brief severe or near severe gusts to the terminals.
After that, could see a few hours of trailing convection, otherwise
south and southwest winds will veer to the west and northwest behind
the cold front and increase to near 20 knots with gusts to near 30
knots.
Flying conditions will deteriorate to MVFR and IFR at times late
this evening.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Update...MK
Short Term...Updike
Long Term...White
Aviation...MK
Hazardous weather outlook, Mar 27, 3:29 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
429 PM EDT Sat Mar 27 2021
INZ021-028>031-035>049-051>057-060>065-067>072-281000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
429 PM EDT Sat Mar 27 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
There is a chance for a few strong or severe thunderstorms later this
evening into the overnight hours. The best chances for severe storms
will be primarily west of a Lafayette to Seymour line between 900 PM
and 200 AM EDT. Large hail, damaging winds, frequent cloud to ground
lightning, and brief heavy rain are all possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms are possible over east central Indiana Sunday
morning. Severe storms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening into the overnight
hours.
Storm motion is expected to be to the ENE around 50 mph.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 27, 7:45 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
845 PM EDT Sat Mar 27 2021
INZ035-043-044-280115-
Fountain IN-Parke IN-Vermillion IN-
845 PM EDT Sat Mar 27 2021
...50 MPH WIND GUSTS AND PEA SIZE HAIL POSSIBLE...
A strong thunderstorm is expected to affect southwestern Fountain,
northwestern Park, and central Vermillion counties.
At 840 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 17 miles north of Paris, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Newport, Cayuga, Montezuma, Dana, Kingman, Bloomingdale, Marshall,
Turkey Run State Park and Lodi.
LAT...LON 3994 8753 4000 8722 3985 8717 3981 8716
3976 8753
TIME...MOT...LOC 0040Z 254DEG 38KT 3985 8761
JASSpecial weather statement, Mar 27, 8:16 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
916 PM EDT Sat Mar 27 2021
INZ035-036-044-280200-
Montgomery IN-Fountain IN-Parke IN-
916 PM EDT Sat Mar 27 2021
...50 MPH WIND GUSTS AND PEA SIZE HAIL POSSIBLE...
A strong thunderstorm is expected to affect southeastern Fountain,
northern Parks, and southwest Montgomery counties through 1000 PM
EDT.
At 913 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Veedersburg to 9 miles east of
Newport to near Rockville. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Crawfordsville, Montezuma, New Market, Kingman, Waveland,
Bloomingdale, Marshall, Wallace, Alamo, Turkey Run State Park and
Shades State Park.
LAT...LON 3980 8738 3985 8730 3998 8728 4007 8688
3994 8688 3987 8692 3987 8701 3984 8701
3978 8737
TIME...MOT...LOC 0113Z 250DEG 31KT 3998 8720 3987 8723 3979 8731
JASSpecial weather statement, Mar 27, 8:19 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
919 PM EDT Sat Mar 27 2021
INZ035-036-044-280200-
Montgomery IN-Fountain IN-Parke IN-
919 PM EDT Sat Mar 27 2021
...50 MPH WIND GUSTS AND PEA SIZE HAIL POSSIBLE...
A strong thunderstorm is expected to affect southeastern Fountain,
northern Parke, and southwest Montgomery counties through 1000 PM
EDT.
At 917 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Veedersburg to 11 miles
east of Newport to near Rockville. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Crawfordsville, Montezuma, New Market, Kingman, Waveland,
Bloomingdale, Marshall, Wallace, Alamo, Turkey Run State Park and
Shades State Park.
LAT...LON 3980 8738 3985 8730 3998 8728 4007 8688
3994 8688 3987 8692 3987 8701 3984 8701
3978 8737
TIME...MOT...LOC 0117Z 250DEG 31KT 3999 8717 3988 8720 3980 8728
JASSpecial weather statement, Mar 27, 8:47 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
947 PM EDT Sat Mar 27 2021
INZ036-037-280215-
Montgomery IN-Boone IN-
947 PM EDT Sat Mar 27 2021
...50 MPH WIND GUSTS AND PENNY SIZE HAIL POSSIBLE...
A strong thunderstorm is expected to affect southwest Boone and
southern Montgomery counties through 1015 PM EDT.
At 944 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordsville, moving east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crawfordsville, Ladoga, Jamestown, New Market, Advance and New Ross.
LAT...LON 4010 8658 3993 8650 3992 8654 3992 8669
3987 8670 3986 8675 3987 8696 3999 8701
TIME...MOT...LOC 0144Z 250DEG 38KT 3994 8688
JAS